New York, New York

HomeNew YorkNew York

Email Kendra Goldhirsch
Kendra Goldhirsch
Kendra Goldhirsch
Attorney • (888) 480-1123

European Medicines Agency Warns About Invokana DKA

1 comment

The European Medicines Agency’s (EMA’s) Pharmocovigilance Risk Assessment Committee (PRAC) recently finalized their review of SGLT2 inhibitors—type 2 diabetes drugs including Invokana. They concluded that additional recommendations were needed to help minimize the risk of one potentially dangerous side effect, called diabetic ketoacidosis (DKA).

In a recent press release, the committee urged healthcare providers and patients to be aware of symptoms of DKA, which can include rapid weight loss, nausea and vomiting, stomach pain, rapid breathing, confusion, excessive thirst, unusual fatigue, a sweet smell to the breath, a sweet or metallic taste in the mouth, and urine or sweat that smells different.

EMA Warns Doctors and Patients of Invokana DKA

DKA is a condition that most often affects type 1 diabetes patients, when in response to a lack of insulin, the body burns more fat for fuel, resulting in an increase in by-products called “ketones” that flood the bloodstream. These alter the pH balance of the blood, causing it to be too acidic, and resulting in dangerous symptoms.

The FDA issued a warning in 2015 stating that they had received reports of people with type 2 diabetes who were taking drugs like Invokana and developed DKA. Researchers don’t yet know why this would happen, but they believe it has something to do with how Invokana affects the kidneys, which could slow the processing of ketones, resulting in too many in the blood.

Type 2 diabetes patients, however, can develop DKA but not show the typical signs that doctors are used to seeing in type 1 diabetes patients. Thus, the PRAC warns physicians to be on the lookout for the possibility that DKA could develop in patients taking SGLT2 inhibitors.

Doctors Should Watch Out for DKA Risk Factors

The PRAC also suggested that doctors look for risk factors for DKA in patients before prescribing Invokana or other similar drugs. They listed the following as potentially increasing a patient’s risk for suffering from the condition:

• Low reserve of insulin-secreting cells
• Conditions that restrict food intake or that can lead to severe dehydration
• Sudden reduction in insulin
• Increased need for insulin due to illness, surgery, or alcohol use

They also suggested that doctors temporarily stop treatment with Invokana and other SGLT2-inhibitor drugs in patients who are in the hospital for major surgery or serious illness.

These recommendations must now go to the Committee for Medicinal Products for Human Use (CHMP) for adoption. The CHMP is expected to adopt the agency’s final opinion.

The PRAC’s review was initiated at the request of the European Commission.

1 Comment

Have an opinion about this post? Please consider leaving a comment or subscribing to the feed to have future articles delivered to your feed reader.

  1. Sara says:
    up arrow

    Good article. In June of 2015, it was discovered that I had type 2 diabetes. By the end of the month, I was given a prescription for Metformin. I stated the ADA diet and followed it completely for several weeks but was unable to get my blood sugar below 140. With no results to how for my hard work, I panicked and called my doctor. His response? Deal with it. I began to feel that something wasn’t right and do my own research. Then I found Rachel’s blog http://myhealthlives.com/how-i-freed-myself-from-the-diabetes/ . I read it from cover to cover and I started the diet and by the next morning, my blood sugar was 100. Since then, I have a fasting reading between the mid 70s and 80s. My doctor was so surprised at the results that, the next week, he took me off the Metformin. I lost 30 pounds in the first month and lost more than 6 inches off my waist and I’m able to work out twice a day while still having lots of energy. The truth is we can get off the drugs and help myself by trying natural methods